Copenhagen 2016 Registration Programme Exhibitor Information Virtual Exhibition Satellite Meetings Glaucoma Day 2016 Hotel Star Alliance
title

10 - 14 Sept. 2016, Bella Center, Copenhagen, Denmark

This Meeting has been awarded 27 CME credits

 

escrs app advert yo advert

Severe corneal melting following routine cataract surgery in patients using ketorolac and neomycin

Search Title by author or title

Session Details

Session Title: Presented Poster Session: Pre/post-op special cases

Session Date/Time: Sunday 11/09/2016 | 15:00-16:30

Paper Time: 15:30

Venue: Poster Village: Pod 1

First Author: : E.Cabourne UK

Co Author(s): :    N. Lau   R. Angunawela           

Abstract Details

Purpose:

To evaluate and report a cluster of five recent cases of severe corneal melt following routine cataract surgery.

Setting:

Moorfields Eye Hospital, London, UK

Methods:

We report the clinical course of five eyes of five patients who had cataract surgery between January 2015 and January 2016. The age range was from 74–94 years. All cases presented with poor visual acuity and increased pain in the post-operative period. The follow up period is between one month and 13 months, where the primary outcomes measured were visual acuity, corneal epithelial integrity and degree of corneal stromal loss.

Results:

Four patients had uncomplicated cataract surgery, whilst one patient had an anterior capsule tear followed by intracapsular lens implantation. Each patient had been treated with a post-operative combination of topical acular® (ketorolac) and maxitrol® (dexamethasone and neomycin). In all cases, pain and visual loss occurred 3-4 days after surgery. Four patients had corneal melting characterised by stromal thinning, epithelial defect and pain. The fifth patient had a marked epitheliopathy requiring debridement. Four patients had significant visual morbidity; visual acuity at last visit was Counting Fingers for one patient, 6/36 for three and one patient achieved 6/9 in the affected eye.

Conclusions:

Corneal melting is a recognised rare complication of using topical non-steroidal anti-inflammatory drugs (NSAID). We propose that the combined use of topical NSAIDs and other agents such as benzylkonium and neomycin, that further compromise the corneal epithelial surface, should be avoided to prevent increased risk of corneal melting and permanent visual morbidity.

Financial Disclosure:

NONE

Back to previous